Massachusetts, 2018

Excessive Heat in Massachusetts, July 1 to 4, 2018

July 1 to 4, 2018 · NWS ALY · 2 events in 2 counties and zones

A hot and humid airmass brought excessively high heat indices to western Massachusetts during the beginning of July. Temperatures soared as high as the mid to upper 90s on July 1st, the hottest day of the stretch.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A hot and humid airmass brought excessively high heat indices to western Massachusetts during the beginning of July. Temperatures soared as high as the mid to upper 90s on July 1st, the hottest day of the stretch. Combined with dewpoints in the mid-70s, heat indices reached near 105 degrees in the warmest areas. July 4th marked the fourth consecutive day with a high temperature in the 90s at Pittsfield. In addition to the hot daytime temperatures, overnight low temperatures only falling into the 70s was common, which exacerbated heat-related problems. The extensive heat prompted the opening of many cooling centers across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 1, 8:53 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 1, 8:53 AM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Albany NY
953 AM EDT Sun Jul 1 2018

.SYNOPSIS...
A hot and humid air mass will be over eastern New York and
western New England today into the middle of the week. Record
breaking temperatures and oppressive heat will close the weekend
and and persist into Monday. The threat for isolated to
scattered showers and thunderstorms increases Monday afternoon
into Tuesday ahead of a weak cold front.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A Heat Advisory until noon for the Hudson and Mohawk Valleys
including all of Fulton County...

An Excessive Heat Warning for this afternoon and Monday in the
Hudson and Mohawk Valleys, Taconics of eastern NY and western
Schenectady Co...

A Heat Advisory remains in effect for today and Monday for the
southern Adirondacks...eastern catskills, Schoharie Valley,
Helderbergs and southern VT...

An Excessive Heat Warning in effect for NW CT starting at noon
and a Heat Advisory for the Berkshires starting noon today until
10 pm SUN...

An Excessive Heat Watch is in effect for the Berkshires and NW
CT for Monday...

As of 953 AM EDT...Made some minor adjustment to a few fields,
but overall current forecast is in good shape. Kept in slight
chance of a brief pop-up storm or two in the Adirondacks and
southern Greens, but otherwise the environment should remain
capped especially in valleys.

The heat is on, and today will be the hottest day of 2018 for
the forecast area. Many headlines are in place due to the
combination of the hot temperatures and the oppressive humidity
forecast for today. Temps today could be record breaking/tying
and see our climate section for details.

This morning, an impressive H500 ridge continues to be over the
East Coast. The 595 decameter closed anticyclone will continue
to funnel heat and humidity over the Northeast with sfc dewpts
pooling into the mid 60s to mid 70s. H850 temps will get into
the +20C to +23C range which are +2 to +3 standard deviations
above normal based on the 00Z GEFS. Max temps in the mid to
upper 90s will be common in the valley areas, and mid 80s to
lower 90s over the hills and mtns. We kept 99F in at Albany and
do have a few 100F readings near KPOU. The winds will be light
and variable today.

The sunshine combined with the humidity will allow for Heat
Indices to reach the mid 90s to low 100's in the mountainous
areas, and 105 to 110 degrees in the valley areas, as well as
the Litchfield Hills and Taconics. We did upgrade the Taconics
of eastern Dutchess, eastern Columbia and eastern Rensselaer
Counties to Excessive Heat Warnings, as well as western
Schenectady county. Excessive Heat Warnings begin at noon for
the Hudson and Mohawk River Valley as well as Litchfield County.

Heat Advisories in all other locations. There is an isolated
threat for a pop-up shower/thunderstorm near or over the
southern Adirondacks, Lake George Region, and southern VT due to
differential heating and slightly weaker low to mid level cap.
Some of the CAMS like the WRF-ARW showed this threat. Any
thunderstorm could produce a local burst of heavy rainfall with
the anomalously high PWATs and a blast of wind.

Bottom line for today...stay cool!

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
An Excessive Heat Warning for this afternoon and Monday in the
Hudson and Mohawk Valleys, Taconics of eastern NY and western
Schenectady Co...

A Heat Advisory remains in effect for today and Monday for the
southern Adirondacks...eastern catskills, Schoharie Valley,
Helderbergs and southern VT...

An Excessive Heat Warning in effect for NW CT starting at noon
and a Heat Advisory for the Berkshires starting noon today until
10 pm Sun...

An Excessive Heat Watch is in effect for the Berkshires and NW
CT for Monday...

The anomalously hot air mass will continue to be with the
region tonight into Monday. Any convection should wither
quickly with the loss of the diurnal heating. Another steamy
night is expected with lows in the mid 60s to mid 70s. The skies
should clear and the winds go light. Some patchy mist is
possible near the major river valleys.

This forecaster has not forecasted 100 degrees for ALY in his
nearly 19-year career at the NWS at Albany and I do not think
the NYS 108F record from my hometown in Troy, NY is in jeopardy
set on July 22 1926. However, Monday may be the day that Albany
reaches 100 degrees for the first time since 3 Sep 1953 (Did it
2 straight days in the record 10-day heat wave of 1953). Nearly
65 years ago when temps were taken near the port of Albany was
that last 100F high temps. The boundary layer flow turns
southwesterly under the core of the ridge. The sfc winds may be
south to southeast, but if they mix some of these winds off the
Helderbergs, then 100F may be achieved which the 12Z EC and 00Z GFS
MOS are also advertising. H850 temps will be close to +23C. So
we have put some 100F readings in for the Capital Region.
Overall, mid 90s to around 100F look possible in many of the
valleys and hill town areas, expect upper 80s to lower 90s over
the mtns. Several excessive heat warnings and heat advisories
remain up. We kept the Excessive Heat Watch up for the
Berkshires and Litchfield Counties per coordination with WFO OKX
and BOX. Present forecast values are in the low 100s which
would be advisories, but we will give it another look to make
sure. A weak onshore flow may keep them tempered a bit.

The next issue is a lake breeze and weak sfc trough/cold front
that may accelerate towards the western portion of the forecast
area in the mid to late pm. There are some hints with the 3-km
NAMnest that this boundary may tap into some abundant
instability over the forecast area for some storms especially
north and west of the Capital Region. The mode of convection
would be loosely organized multi-cells with hail/winds the main
threat. SPC has placed the northwest corridor of the forecast
area in a Marginal Risk. We will continue to monitor this
potential threat.

Monday night...The convection that may form should begin to
fizzle before midnight for another muggy night with low temps in
the upper 60s to mid 70s. Some patchy fog will be possible
again. We kept an isolated threat for a shower or storm for the
northern portion of the forecast area.

Tuesday...More heat headlines may be needed, but this diffuse
cold frontal boundary may be over the region with some clouds
and at least isolated chances for afternoon showers or
thunderstorms. There remains abundant low-level moisture with
sfc dewpts still in the upper 60s to mid 70s with some heating
should allow for pulse or some loosely organized thunderstorms
once again. The model soundings still show a bit of a cap. We
kept the threat isolated at this point. Highs will still be in
the lower to mid 90s in the valley areas, and mid 80s to lower
90s over the higher terrain.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The heat wave looks to continue through at least Thursday for most
areas, which would result in 6 consecutive days of 90+ degrees. A 6-
day heat wave has occurred 11 times at Albany, with the most recent
one running from July 14-19, 2013. The current heat wave is in part
a result of an anonymously strong upper level ridge remaining in
place across the region. Global models suggest that this ridge will
start to become suppressed south and west by the end of the work
week into next weekend in response to an upper trough digging across
New England.

To start the period, a weak boundary may settle southward Tuesday
night through Wednesday, separating dewpoints in the 60s to the
north, and 70s to the south. This may act as enough of a trigger for
isolated/scattered thunderstorms Tuesday evening, and again
Wednesday afternoon/evening, especially for areas south of I-90 (on
Wednesday). This weak boundary may then retreat back north and east
Thursday, again possibly promoting a few showers/thunderstorms.

Then, a more robust cold front is expected to track southward
through the region Friday-Friday night, as an upper level shortwave
trough over Quebec and associated heights falls suppress the core of
the upper level ridge to the south and west. Showers and
thunderstorms should increase in coverage with the approach/passage
of the front, and some storms could be strong/severe, depending on
the ultimate timing of the frontal approach/passage (strongest in
areas where fropa occurs in the afternoon hours). Showers may linger
across southern areas Friday night as the frontal passage may slow
down.

Saturday looks to be a nice summer day with temperatures returning
to seasonable levels and lower humidity. Skies should clear
throughout the day as drier air filters into the region.

As for temperatures, expect daytime highs Wednesday-Thursday to
reach the lower/mid 90s for most elevations below 1000 feet, and 85-
90 above, with overnight lows mainly in the mid 60s to lower/mid 70s
(warmest in the Hudson/eastern Mohawk Valley regions). Northern
areas may become a bit less humid Wednesday, while remaining quite
humid south of I-90. Dewpoints for most areas Wednesday-Thursday
should be in the upper 60s to lower 70s once again, with heat
indices in valleys likely reaching between 100-105 F. With clouds
and increasing shower chances on Friday, temperatures should be
slightly limited, with upper 80s to lower 90s for valleys and
low/mid 80s across higher terrain. This may be the day the heat wave
comes to an end for some locations. If not, Saturday will serve as
the end of the heat wave with afternoon highs expected
in the 70s to low 80s area-wide.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
A strong ridge will build across the region today with VFR
conditions expected to prevail through the forecast period.
Just high level clouds will pass through from time to time.

Winds will be variable in direction at generally 6 KT or less
throughout the period.

Outlook...

Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Isolated SHRA...TSRA.
Tuesday Night: Low Operational Impact. Isolated SHRA...TSRA.
Independence Day: Moderate Operational Impact. Scattered SHRA...TSRA.
Wednesday Night: Low Operational Impact. Isolated SHRA...TSRA.
Thursday: Moderate Operational Impact. Scattered SHRA...TSRA.

&&

.FIRE WEATHER...
A hot and humid air mass will be over eastern New York
and western New England today into the middle of next week. Record
breaking temperatures and oppressive heat will close the weekend and
and persist into Monday.  The threat for isolated to scattered
showers and thunderstorms increases Monday afternoon into Tuesday
ahead of a weak cold front.

Relative humidity values will lower to 35 to 55 percent this
afternoon...recover to 85 to 100 percent Monday morning, and
drop to 35 to 45 percent in the afternoon.

South to southeast winds will be dominate at 5 to 10 mph today,
and become light to calm tonight, and southeast to south winds
will be common Monday at 5 to 15 mph.

&&

.HYDROLOGY...
Mainly dry and hot weather is expected the rest of this weekend
into early next week with river levels holding steady or slowly
falling.

Isolated thunderstorms are possible in the southern Adirondacks
to Lake George Region this afternoon and also on Monday. There
will be a slight to low chance of thunderstorms Tuesday to end
of next week which may produce some locally heavy downpours, but
are not expected to impact the main stem rivers. Poor drainage
flooding and ponding of water on roadways will be possible.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.CLIMATE...
Record Highs for July 1st to 3rd:

Temp|Year
               07/01   07/02    07/03

Albany       99|1913  98|1966 102|1911
Poughkeepsie 99|1933  97|1966 103|1966
Glens Falls  93|1968  93|2002  97|1966

Note:
Records for Albany date back to 1874
Records for Poughkeepsie date back to 1931
Records for Glens Falls date back to 1949

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Excessive Heat Warning until 10 PM EDT this evening for CTZ001-
     013.
     Excessive Heat Watch from this evening through Monday evening
     for CTZ001-013.
NY...Heat Advisory until 10 PM EDT Monday for NYZ032-033-042-047-
     051-058-063.
     Excessive Heat Warning until 10 PM EDT Monday for NYZ038>041-
     043-048>050-052>054-059>061-064>066-083-084.
     Heat Advisory until noon EDT today for NYZ038>041-043-049-050-
     052-053-059-060-064-065-083-084.
     Heat Advisory until 10 PM EDT Monday for NYZ082.
MA...Excessive Heat Watch from this evening through Monday evening
     for MAZ001-025.
     Heat Advisory until 10 PM EDT this evening for MAZ001-025.
VT...Heat Advisory until 10 PM EDT Monday for VTZ013>015.

&&

SYNOPSIS...Wasula
NEAR TERM...JPV/Wasula
SHORT TERM...Wasula
LONG TERM...KL/JVM
AVIATION...JVM
FIRE WEATHER...NAS/Wasula
HYDROLOGY...NAS/Wasula
CLIMATE...ALY Staff
Hazardous weather outlook, Jul 1, 4:07 AM EST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
507 AM EDT Sun Jul 1 2018

NYZ048-054-061-066-021100-
Western Schenectady-Eastern Rensselaer-Eastern Columbia-
Eastern Dutchess-
507 AM EDT Sun Jul 1 2018

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 10 PM EDT
MONDAY...

This Hazardous Weather Outlook is for western Schenectady County and
the Taconics of east central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Hot and humid weather may continue into the middle of next week, so
heat-related headlines may be extended at a later time.

There is a slight to low chance of thunderstorms Tuesday through
Friday. Locally heavy downpours will be possible with any
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ038>041-043-049-050-052-053-059-060-064-065-083-084-021100-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Washington-Eastern Schenectady-Southern Saratoga-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia-
Eastern Ulster-Western Dutchess-Southeast Warren-Southern Washington-
507 AM EDT Sun Jul 1 2018

...HEAT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 10 PM EDT
MONDAY...

This Hazardous Weather Outlook is for the Mohawk and Hudson Valleys
of east central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory until Noon.
   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Hot and humid weather may continue into the middle of next week, so
heat-related headlines may be extended at a later time.

There is a Marginal of Risk of severe thunderstorms for the western
Mohawk Valley on Monday. Some of the thunderstorms may produce large
hail or damaging winds.

There is a slight to low chance of thunderstorms Tuesday through
Friday. Locally heavy downpours will be possible with any
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-025-021100-
Northern Berkshire-Southern Berkshire-
507 AM EDT Sun Jul 1 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
EVENING...

This Hazardous Weather Outlook is for western Massachusetts.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Excessive Heat Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Watch.

Hot and humid weather may continue into the middle of next week, so
heat-related headlines may be extended at a later time.

There is a slight to low chance of thunderstorms Tuesday through
Friday. Locally heavy downpours will be possible with any
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-042-047-051-058-063-VTZ013>015-021100-
Northern Herkimer-Hamilton-Northern Warren-Schoharie-Western Albany-
Western Greene-Western Ulster-Bennington-Western Windham-
Eastern Windham-
507 AM EDT Sun Jul 1 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM EDT MONDAY...

This Hazardous Weather Outlook is for the southern Adirondacks,
eastern Catskills, Schoharie Valley, Helderbergs of east central New
York and southern Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a Marginal Risk of a few strong to severe thunderstorms
across southern VT and the northern reaches of the Lake George
Region. Damaging winds or large hail would be the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a Marginal Risk of a few strong to severe thunderstorms
across the southern Adirondacks and the Lake George Region on Monday.
Damaging winds or large hail would be the main threats.

Hot and humid weather may continue into the middle of next week, so
heat-related headlines may be extended at a later time.

There is a slight to low chance of thunderstorms Tuesday through
Friday. Locally heavy downpours will be possible with any
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-021100-
Northern Litchfield-Southern Litchfield-
507 AM EDT Sun Jul 1 2018

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 10 PM EDT
THIS EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.
   Excessive Heat Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Watch.

Hot and humid weather may continue into the middle of next week, so
heat-related headlines may be extended at a later time.

There is a slight to low chance of thunderstorms Tuesday through
Friday. Locally heavy downpours will be possible with any
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ082-021100-
Northern Fulton-
507 AM EDT Sun Jul 1 2018

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT MONDAY...

This Hazardous Weather Outlook is for northern Fulton County in
eastern New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a Marginal Risk of a few strong to severe thunderstorms
across the southern Adirondacks on Monday. Damaging winds or large
hail would be the main threats.

Hot and humid weather may continue into the middle of next week, so
heat-related headlines may be extended at a later time.

There is a slight to low chance of thunderstorms Tuesday through
Friday. Locally heavy downpours will be possible with any
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 excessive heat. Local standard time, as filed.

Excessive Heat, Northern Berkshire

When
July 1, 11:00 AM EST to July 4, 7:00 PM EST
Where
Northern Berkshire forecast zone
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Excessive Heat, Southern Berkshire

When
July 1, 11:00 AM EST to July 4, 7:00 PM EST
Where
Southern Berkshire forecast zone
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767437, 767438.